More Infections Linked to Tainted Steroids
ATLANTA – The CDC said it has now received reports of 20 infections in three states linked to injectable steroids distributed by a Tennessee compounding pharmacy, but none involved fungal meningitis.
Most of the 20 patients have developed skin and soft-tissue infections after receiving injections of methylprednisolone acetate supplied by Main Street Family Pharmacy in Newbern, Tenn., the CDC said Thursday. The cases have been seen in Florida, North Carolina, and Illinois.
“To date, no reports of meningitis or other life-threatening infections have been reported,” the agency said in a statement.
The FDA had announced last week that the pharmacy was recalling all products sold as sterile, following reports of seven infections traced to the injectable steroid.
So far, only preservative-free methylprednisolone acetate sold by Main Street Family Pharmacy in 10-mL vials at 80 mg/mL concentration has been linked to infections, the CDC said.
“Additional clinical information is being gathered,” the agency said. “State and local health departments are working with CDC and FDA to evaluate this situation.”
The CDC indicated that the Tennessee pharmacy had shipped methylprednisolone vials to 17 states across the country since December 2012. Most were in the southeastern U.S., but they also included New Mexico, California, Montana, and New York.
The outbreak initially appeared to echo the one last year involving a compounding pharmacy in Massachusetts that had distributed contaminated methylprednisolone that led to dozens of deaths from fungal meningitis. Last week’s announcement from the FDA indicated that fungal meningitis was suspected in at least one patient receiving steroids from the Tennessee pharmacy.
However, the earlier meningitis outbreak involved methylprednisolone used for epidural injections, allowing contaminants to enter the central nervous system. Meningitis would not be a risk from intramuscular injections, although skin and soft tissue infections can still be very serious.